Missouri, 2017

Flash Flooding and Flooding in Missouri, August 5 to 6, 2017

August 5 to 6, 2017 · NWS EAX · 29 events in 5 counties and zones

On the evening of August 5, 2017 a round of thunderstorms formed just north of Kansas City. The orientation of these storms ensured that repeated heavy rain would run over the same areas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
29

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

On the evening of August 5, 2017 a round of thunderstorms formed just north of Kansas City. The orientation of these storms ensured that repeated heavy rain would run over the same areas. This training of thunderstorms produced prolonged heavy rain over the Kansas City Metro area resulting in 3 to 6 inches of rain over a 4-6 hour period and causing quite a bit of flooding in and around Kansas City. Most notable was the flooding in and around Westport, where 3 to 4 feet of water came up to the businesses. Several water rescues were conducted around Kansas City through the evening and overnight hours, but remarkably no one was injured or killed in this event. To the east and south of Kansas City, numerous rural roads and streams encountered flooding, which caused numerous road closures in areas predominantly south of Interstate 70. More information from this event can be found at the following dedicated website to the event: https://www.weather.gov/eax/August52017FlashFloodinginKC .

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Aug 5, 5:18 PM CST, 2 hours 22 minutes earlier.

Area forecast discussion, Aug 5, 5:18 PM CST, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
618 PM CDT Sat Aug 5 2017

.Discussion...
Issued at 313 PM CDT SAT AUG 5 2017

Potential dangerous flash flooding will be the main threat in the
next 24 hours as synoptic conditions are setting the area up
potential training thunderstorms along an elevated warm frontal
boundary over our CWA. The Flash Flood Watch will remain in effect
through 7AM tomorrow as this entire area will have the potential to
have flash flooding depending on where the main line of training
thunderstorms sets up overnight.

The LLJ this morning developed a NW-SE oriented line of convection
with moderate stratiform rain as it pushed through providing a nice
soaking rain of around 0.5" for most of the area south of the
Missouri River.  This event will be the primer for the next more
significant heavy rain event this evening as soils will be somewhat
saturated over the area.  Currently the LLJ has a south to north
orientation over eastern KS helping to develop some elevated storms
along a WNW-ESE oriented 850mb boundary near Topeka.  NWP models
have sort of been all over the place with the forecasted QPF totals
in amount and location making it difficult to nail down the final
QPF maximum locations though Sunday morning. Looking at VWP data it
does appear that the RAP, NAM, and NAMnest have all been the most
constant solutions with the RAP matching up with the wind profiles
at 850mp the best.  With this said, these three models as well as
the HRRR have indicated the LLJ will ramp up over eastern Kansas
around 7pm CDT creating a strong convergent boundary right over the
KC Metro area and reorienting the 850mb boundary more W-E.  This
reorientation is crucial as it places the boundary parallel to the
storm motion which increases the likelihood of training convection
along the northwest of this boundary. PWAT values between 1.8 and 2"
with MUCAPE values between 1000-1500J/kg and plenty of forcing set
up a potentially dangerous situations.  This boundary appears to
stay somewhat stationary over the Missouri River area until just
after midnight when it slowly starts to advect to the SSE as the LLJ
shifts more SW-NE oriented.  Currently we are forecasting widespread
4" of precipitation over the area south of St. Joseph with pockets
of 5-6" along the training boundary. There could even be localized
areas that see above that if multiple strong storms move over the
same area for a period of time.  Outside of the flooding threat
there is also a chance of seeing some elevated supercells with low
Cape but high effective bulk shear after 7pm.  The threat is
somewhat low for winds or tornadoes with these storms being elevated
above the boundary layer, but large hail could be possible with
somewhat lower freezing levels around 12kft.  The main threat for
severe weather would be along the convergent boundary with the
strongest forcing. Another issue that leads to the flash flood
potential is that the rain storm two weeks ago helped to decrease
our flash flood guidance with most of the area below the Missouri
River only needing 2-3" in 1, 3, or 6 hours to reach the flash flood
criteria.  Expect warnings to be issued rather quickly if this
scenario does set up as expected and water could rise fast with
soils already saturated. Traveling through these heavy rain areas
after dark is not recommended as water may be difficult to see on
the roads as it rises overnight. Temperatures may not even make it
into the 70s today with continual cloud coverage and precipitation
inhibiting any type of heating.

The surface low driving this event will slowly move to the east
Sunday morning helping to drive this precip to the SE and out of the
area by Sunday afternoon as ridging and NE flow push back into the
area. This high pressure will dominate the area through Wednesday
with unseasonably low temperatures below 80 degrees through Tuesday.
A weak shortwave pushes through Wednesday creating some chances of
precipitation over the area but overall most should stay dry.
Temperatures stay cool in the lower 80s through Thursday with mostly
nice conditions expected for August.

The next real chance for rain will occur Friday as a strong upper
level shortwave pushes into the area from the central plains
creating another rainy day Friday, although it looks much less of a
flooding event than tonight.  Ridging pushes back in quickly
Saturday making for a decent weekend with mostly dry conditions and
high temperatures in the lower to mid 80s.

&&

.Aviation...(For the 00Z TAFS through 00Z Sunday Evening)
Issued at 618 PM CDT SAT AUG 5 2017

Multiple hazards will affect air traffic throughout most of the
terminals. The first hazard will be persistent thunderstorms that
will continue to develop over the region through the first 6 hours
of the forecast period. Visibility may be decreased in heavy rain
at times to at IFR or below temporarily. These storms will start
to move to the SE away from the terminals in the morning, but will
be a problem off and on throughout that timeframe.

The second hazard will be a low IFR ceiling around 1000ft that
looks to persist for most of the forecast period. There may be
times that it lifts above IFR with TS are around the station but
overall trend will be IFR conditions until Sunday afternoon. If
this changes the forecasts will adjust as needed.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch through Sunday morning for KSZ025-057-060-
     103>105.

MO...Flash Flood Watch through Sunday morning for MOZ028>033-037>040-
     043>046-053-054.

&&

Discussion...Barham
Aviation...Barham
Hazardous weather outlook, Aug 5, 2:12 AM CST, 17 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
312 AM CDT Sat Aug 5 2017

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-060815-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
312 AM CDT Sat Aug 5 2017

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Flash flooding potential is possible Saturday night through Sunday
 morning over areas along and south of I-70, including the Kansas
 City metro. Widespread rainfall totals between 2 to 4 inches are
 expected, with locally higher amounts possible. River levels will
 likely see rapid increases, with subsequent flooding possible.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Sunday through Friday

 Hazardous weather is expected at this time.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

The radar

The Pleasant Hill radar (KEAX), 40 km away, was scanning. The volume nearest the first event began at 01:38 UTC.

Open the radar archive at this moment

Event by event

26 flash flood, 3 flood. Local standard time, as filed.

Flash Flood, Jackson

When
August 5, 7:40 PM CST to 10:40 PM CST
Where
Jackson County, 2.12 mi SW of Kansas City to 2.62 mi SSW of Kansas City
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
39.060, -94.600

Water was 10 inches deep around neighborhoods just SSW of Kansas City.

Flash Flood, Clay

When
August 5, 8:05 PM CST to 11:05 PM CST
Where
Clay County, 1.3 mi NW of North Kansas City to 1.14 mi SSW of Oakwood
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
39.164, -94.596

Two water rescues occurred at Briarcliff Parkway and Highway 169 near Northmoor.

Flash Flood, Jackson

When
August 5, 8:05 PM CST to 11:05 PM CST
Where
Jackson County, 2.56 mi S of Kansas City to 2.58 mi S of Kansas City
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
39.043, -94.576

Brush Creek Blvd was shut down due to flash flooding.

Flash Flood, Jackson

When
August 5, 8:06 PM CST to 11:06 PM CST
Where
Jackson County, 1.75 mi WSW of Leeds to 1.81 mi WSW of Leeds
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.040, -94.530

The road was closed at Emanuel Cleaver II Blvd and Elmwood Ave due to flash flooding.

Flash Flood, Clay

When
August 5, 8:08 PM CST to 11:08 PM CST
Where
Clay County, 0.71 mi WSW of Gashland to 1.65 mi WSW of Linden
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
39.225, -94.591

Numerous roads in the Gladstone area were impassible due to flash flooding.

Flash Flood, Platte

When
August 5, 8:42 PM CST to 11:42 PM CST
Where
Platte County, 0.83 mi E of Riverside to 0.8 mi ENE of Riverside
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.169, -94.605

Portions of NW Platte Drive and NW Gateway Ave between NW Woodland Road and NW Valley Lane were closed due to runoff from the bluff area and mud over the roadway.

Flash Flood, Jackson

When
August 5, 8:45 PM CST to 11:45 PM CST
Where
Jackson County, 1.75 mi SE of Kansas City to 2.41 mi SSE of Kansas City
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
39.060, -94.550

Several roads were impassible in the 39th and Prospect area, due to high water over the roads.

Flash Flood, Johnson

When
August 5, 8:49 PM CST to 11:49 PM CST
Where
Johnson County, 1.41 mi ESE of Holden to 1.63 mi E of Holden
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.713, -93.975

Water was over the road on HWY 58, about a mile and a half east of Holden.

Flash Flood, Jackson

When
August 5, 8:50 PM CST to 11:50 PM CST
Where
Jackson County, 2.18 mi W of Sugar Creek to 2.63 mi WNW of Sugar Creek
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
39.122, -94.511

Cars were reported in high water at 4200 Gardner Ave.

Flash Flood, Johnson

When
August 5, 8:50 PM CST to 11:50 PM CST
Where
Johnson County, 1.29 mi ENE of Elm to 1.78 mi NNE of Elm
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.855, -94.027

Water was over the road on NW 1501st Road between HWY 50 and NW 800th Road.

Flash Flood, Johnson

When
August 5, 8:51 PM CST to 11:51 PM CST
Where
Johnson County, 1.18 mi E of Holden to 0.48 mi SE of Holden
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.718, -93.978

Water was over the road in Holden at the 300 block of E 10th St, near S Clay St.

Flash Flood, Johnson

When
August 5, 8:52 PM CST to 11:52 PM CST
Where
Johnson County, 1.28 mi S of Knob Noster to 1.51 mi NNE of Knob Noster
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.752, -93.569

Water over the road in Knob Noster in the vicinity of S Washington St, between Sunset and Division St.

Flash Flood, Platte

When
August 5, 8:53 PM CST to 11:53 PM CST
Where
Platte County, 0.78 mi NW of Waldron to 2.12 mi NNE of Waldron
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.239, -94.809

Highway 45 between NW Jones Myer Road and NW Baker Road was closed by MODOT due to water over the road.

Flash Flood, Platte

When
August 5, 8:54 PM CST to 11:54 PM CST
Where
Platte County, 1.27 mi ENE of Platte Woods to 1.08 mi WNW of Milton
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.236, -94.647

The spillway for Lake Waukomis was closed due to water flowing over it.

Flash Flood, Jackson

When
August 5, 9:00 PM CST to August 6, 12:00 AM CST
Where
Jackson County, 3.2 mi SSW of Kansas City to 3.61 mi SSW of Kansas City
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
39.040, -94.600

Four or five cars were reported to have stalled in high water at 51st and Ward Parkway.

Flash Flood, Johnson

When
August 5, 9:07 PM CST to August 6, 12:07 AM CST
Where
Johnson County, 0.46 mi NNW of Vly City to 0.69 mi WSW of Vly City
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.876, -93.634

Water over the road was reported at HWY E and NE 41st St.

Flash Flood, Johnson

When
August 5, 9:10 PM CST to August 6, 12:10 AM CST
Where
Johnson County, 0.28 mi ESE of Cornelia to 1.02 mi S of Cornelia
Cause
Heavy Rain
Reported by
State Official
Coordinates
38.648, -93.745

Water was reported over the road south of Warrensburg on HWY 13, about 1/4 mile south of SE MO PP Road.

Flash Flood, Jackson

When
August 5, 9:23 PM CST to August 6, 12:23 AM CST
Where
Jackson County, 3.45 mi S of Kansas City to 3.79 mi S of Kansas City
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
39.030, -94.570

Police were blocking off the road near E 56th St and Troost Ave due to flash flooding.

Flash Flood, Jackson

When
August 5, 9:34 PM CST to August 6, 12:34 AM CST
Where
Jackson County, Knobtown to 0.64 mi SE of Knobtown
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
38.970, -94.430

KCMO Fire responded to a water rescue, and a report of vehicle floating in water at 13105 Blue Parkway.

Flash Flood, Johnson

When
August 5, 9:54 PM CST to August 6, 12:54 AM CST
Where
Johnson County, 1 mi NNE of Fayetteville to 3.02 mi SSE of Fayetteville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.892, -93.760

EMA reports fire and PD responding to water rescues with water over the road at the 700 block of SE HWY 13.

Flash Flood, Jackson

When
August 5, 10:09 PM CST to August 6, 12:09 AM CST
Where
Jackson County, 2.15 mi SW of Kansas City to 1.82 mi SW of Kansas City
Cause
Heavy Rain
Reported by
Public
Coordinates
39.056, -94.596

Water was encroaching into the World Market in Westport.

Flash Flood, Jackson

When
August 5, 10:15 PM CST to August 6, 12:15 AM CST
Where
Jackson County, 2.36 mi SSW of Kansas City to 2.21 mi SSW of Kansas City
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
39.051, -94.593

Water rescue was performed with a person stranded in high water at W 43rd St and Wornall Road.

Flash Flood, Henry

When
August 5, 10:30 PM CST to August 6, 12:30 AM CST
Where
Henry County, 1.59 mi NW of Clinton to 2.97 mi ENE of Clinton
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.397, -93.790

Multiple roadways in Clinton were submerged and impassible due to running water.

Flash Flood, Henry

When
August 5, 10:30 PM CST to August 6, 12:30 AM CST
Where
Henry County, 1.2 mi ESE of Windsor to 0.86 mi S of Windsor Muni Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.524, -93.509

A vehicle was submerged in the city limit of Windsor.

Flash Flood, Johnson

When
August 5, 10:31 PM CST to August 6, 12:31 AM CST
Where
Johnson County, 0.69 mi N of Leeton to 0.9 mi N of Leeton
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
38.590, -93.700

A vehicle floated downstream near SE HWY 2 and SE 251st Road.

Flash Flood, Jackson

When
August 5, 11:49 PM CST to August 6, 1:49 AM CST
Where
Jackson County, 1.05 mi NE of Dodson to 0.81 mi NE of Dodson
Cause
Heavy Rain
Reported by
County Official
Coordinates
38.989, -94.514

The road was closed at Oldham and Hillcrest in Swope Park, due to flooding of the Blue River causing 2 feet of running water over the road.

Flood, Jackson

When
August 6, 12:00 PM CST to 6:00 PM CST
Where
Jackson County, 0.58 mi SW of Grain Vly to 1.27 mi ESE of Grain Vly
Cause
Heavy Rain
Reported by
Public
Coordinates
39.014, -94.208

Old US HWY 40 was flooded and impassible near Buckner Tarsney Road.

Flood, Henry

When
August 6, 12:31 PM CST to 6:31 PM CST
Where
Henry County, 1.08 mi SE of Blairstown to 1.48 mi SW of Blairstown
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.559, -93.956

HWY N near Blairstown was closed along Big Creek.

Flood, Johnson

When
August 6, 12:38 PM CST to 6:38 PM CST
Where
Johnson County, 0.25 mi N of Vly City to 0.21 mi E of Vly City
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.873, -93.630

Route E was closed at the Blackwater River near Valley City.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2017Every state in 2017This day in weather historyWarnings in Missouri, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 718520, 718521, 718522, 718523, 718524, 718526, 718527, 718528, 718529, 718530, 718531, 718532, 718533, 718534, 718535, 718536, 718537, 718538, 718539, 718540, 718541, 718542, 718543, 718544, 718545, 718546, 718547, 718548, 718549.